Missouri, 2007

Ice Storm and Winter Weather in Missouri, February 23 to 24, 2007

February 23 to 24, 2007 · NWS DVN · 2 events in 2 counties and zones

A widespread and crippling ice/snow storm affected eastern Iowa, northwest and western Illinois, and extreme northeast Missouri on February 24, 2007. This massive ice storm was the worst to affect the region since January 22-23, 1965.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A widespread and crippling ice/snow storm affected eastern Iowa, northwest and western Illinois, and extreme northeast Missouri on February 24, 2007. This massive ice storm was the worst to affect the region since January 22-23, 1965. Ice accumulations of around one inch were common, with some reports to near two inches! To make matters worse, east winds gusting over 50 mph, combined with the heavy ice accumulation, brought down numerous tree branches and power lines, along with several thousand power poles. There were even whole trees crashing down from the weight of the ice. Widespread power outages occurred, affecting over 180,000 people, which lasted more than a week in some of the rural areas. Many shelters were opened to accommodate those without power. In the northern portions of the region in the colder air, snow was the problem. Accumulations of up to 7 inches occurred, with strong winds combining to create blizzard conditions. Considering the magnitude of the storm, remarkably no direct deaths were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 23, 3:30 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Feb 23, 3:30 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 AM CST FRI FEB 23 2007

.SYNOPSIS...
LATEST SFC AND MSAS ANALYSIS WAS INDICATING MEAN RIDGE AXIS
EXTENDING SOUTH OFF NORTHERN ONTARIO CENTER AND DOWN ACRS EASTERN WI
AND CENTRAL/SOUTHERN IL. TIGHTENING GRADIENT AND PRESSURE FALLS
INCREASING ACRS THE EASTERN PLAINS...AND RISES SHIFTING ACRS THE
EASTERN GRT LKS SUGGEST THE RIDGE IS ON THE MOVE. W/V IMAGERY WAS
INDICATING WESTERN COAST L/W TROF AND LARGE LEE SIDE BAROCLINIC
MOISTURE PLUME CONTINUING TO PROGRESS INLAND...WITH SECONDARY
BAROCLINIC LEAF NOTED SHUTTLING EAST RATHER QUICKLY IN SOUTHERN
STREAM ACRS NORTHERN MEXICO AND THE WESTERN GULF STATES.

&&

.NEAR TERM...FOR TODAY...THE LAST MAINLY LULL PERIOD BEFORE THE
ENCROACHING STORM SYSTEM...WILL BE A BATTLE OF THE FIRST WAVE OF
LIFT FROM THE SOUTHWEST AND INCREASING EAST-SOUTHEAST DRYING FETCH
IN THE BOUNDARY LAYER. NEW RUN SHORT RANGE MODELS GENERALLY BETTER
IN PICKING UP THE OVERNIGHT DEVELOPED AND FOR NOW...MAINTAINING
MID/AC CLOUD DECK OVER MOST OF THE FCST AREA WHICH IS CURRENTLY
KEEPING TEMPS FROM DIPPING TOWARD PROJECTED LOWS. THIS FIRST WAVE OF
AC IS PROJECTED TO PROGRESS EAST AND NORTHEAST AS DAY PROGRESSES...
WITH THE SOUTHERN THIRD EXPERIENCING SOME THINNING OR EVEN MOSTLY
SUNNY CONDITIONS BEFORE ANOTHER MID DECK CLOUD INCREASE FROM THE
SOUTHWEST IN THE AFTERNOON. THE NORTHERN 2/3S MAY BE MOSTLY CLOUDY
FOR MOST OF THE DAY. BOUNDARY LAYER FLOW VEERING TO THE ESE AND
MAINTAINING DRY SUB H7 MB LAYER OVER MOST IF NOT ALL OF THE CWA
TODAY...SHOULD PRECLUDE MUCH PRECIP FROM THE FIRST BOUT OF LIFT
GENERATED FROM VERY STOUT WAA/RETURN FLOW ALOFT. BUT LIFT IS
IMPRESSIVE AND WITH SOME SIGNALS OF TOP DOWN SATURATION TRYING TO
CREEP ACRS THE WESTERN CWA BY LATE AFTERNOON...WILL MAINTAIN THE
SLIGHT CHC POPS GOING IN THOSE AREAS. THERMAL PROFILES AND EVAPO-
COOLING POTENTIAL IN THE LLVLS STILL SUGGEST A MIX OF RAIN AND SNOW
POSSIBLE IN THE NORTHWESTERN CWA IF INDEED SOME OF THE EXPECTED
VIRGA CAN BREAK RANKS AND REACH THE SFC. EVEN WITH WARMER START TO
THE DAY DUE TO NOCTURNAL CLOUD COVER...SAME FEATURE AND EAST FETCH
OFF BETTER SNOW FIELDS TO THE EAST SUPPORT COOLER MAV GUIDANCE
HIGHS FOR TODAY.      ..12..

.LONG TERM...FRIDAY NIGHT THRU THURSDAY...
VERY INTENSE...POTENTIALLY CRIPPLING WINTER STORM FORECAST ISSUE.

MADE MINOR CHANGES TO CURRENT PACKAGE WITH DELAY OF WATCH BY 6 TO 12
HOURS DUE TO SLOWER MOVEMENT OF SYSTEM.  BECAUSE OF THIS...KEPT
WATCH GOING FOR FINAL DECISIONS BY DAY SHIFT DUE TO COMPLEX NATURE
OF PRECIPITATION TYPE.

ALL SOLUTIONS INDICATE REGION TO EXPERIENCE LOTS OF PRECIPITATION
AND VERY STRONG WINDS WITH PASSAGE OF 985 TO 990 MB SURFACE LOW
WITH NEAR IDEAL SURFACE TRACK AND CLOSED UPPER LEVEL SUPPORT.

TWO BASIC CONCEPTS KEY TO THIS FORECAST.

1.)  HOW STRONG WILL THE EVAPORATIVE COOLING BE WITH THE INTENSE
FORCING.  ALL SOLUTIONS HAVE PROBLEM WITH THIS...WENT WITH BLEND OF
GFS AND UKMET WHICH IN PAST HANDLE THIS BEST AND 06Z VERIFICATION
SUGGESTS THIS AS WELL.  THUS NAM-WRF UNDERDONE ON COOLING ALOFT.

2.)  HOW WELL ARE MODELS HANDLING POOLING OF MOISTURE WITH ROTATING
SHORT WAVES.  AGAIN GFS AND UKMET BEST WHICH SUPPORTS BIGGEST SWATH
TOWARD DAYBREAK SATURDAY INTO SATURDAY NIGHT WITH SECOND PERIOD OF
HEAVY PRECIPITATION WITH UPPER LOW PASSAGE SUNDAY WITH 700/850
TROUGHS LOCATED NEAR/OVERHEAD FAVORING LINGERING SNOWS. THUS HAVE
EXTENDED WATCH UNTIL 00Z LATE SUNDAY.

IN ADDITION...VERIFICATION AT 06Z SUGGEST MOST MODELS ARE A FEW
DEGREES TOO COOL ON SFC TEMPS AND HAVE ADJUSTED FOR THIS.  WENT 3 TO
5 DEGREES ABOVE MIN GUIDANCE AND NEAR MAX TEMP GUIDANCE. THIS FALLS
NICELY IN LINE WITH OUTLINE OF EXISTING CURRENT WATCH FOR FREEZING
AND FROZEN PRECIPITATION.  SEE NO REASON TO MAKE ANY CHANGES.

PRECIPITATION...STRONG UVVS AND THERMAL PROFILES SUPPORT FREEZING
RAIN WITH SOME SLEET IN WATCH AREA WITH LOWEST 3 TO 5K AOB 0C.
INSPECTION OF EACH MODEL PACKAGES SUGGEST IF FORCING LAST LONG ENOUGH
WITH SEE THROUGH EVAPORATIVE COOLING SNOW CHANGEOVER...MAINLY ALONG
HIGHWAY 20.  THIS THE BIGGEST QUESTION AND LOWEST CONFIDENCE AS
DYNAMIC NATURE OF LOW JUST TOO UNCLEAR.  WENT WITH .1 TO .3 INCHES OF
ICE BETWEEN I-80 AND HIGHWAY 20 WITH 3 TO 11 INCHES OF SNOW ALSO FROM
SOUTH TO NORTH.  SNOW AMOUNTS BASED ON ROUGHLY A 8:1 RATIO. ALONG AND
SOUTH OF HIGHWAY 34...SURFACE TEMPS SHOULD REMAIN ABOVE FREEZING BUT
RISK OF SOME SLEET MIXED IN AT TIMES...BUT HEAVY RAINS ON PARTIALLY
FROZEN GROUND MAY POSE RISK OF MINOR FLOODING.

STRONG WINDS...IMPRESSIVE MOMENTUM FIELDS INDICATED BY ALL SOLUTIONS
OF 60-70 KTS LOW LEVEL WINDS SATURDAY PM INTO EVENING.  PROFILE OF
JET AXIS...WIND SHEAR AND SURFACE INVERSION SUPPORT WEAK TO MODERATE
INTERNAL GRAVITY WAVES POTENTIAL WITH PRECIPITATION.  CALCULATIONS
SUPPORT 40 TO 45 MPH WIND GUSTS EASILY WITH ISOLATED 50 TO 55 MPH
POSSIBLE.  THIS WITH ICE AND SNOW WOULD EXACERBATE GREATLY CONDITIONS
CAUSING DOWNED POWER LINES AND TREE LIMBS FROM ICE AND NEAR WHITEOUT
TO BLIZZARD CONDITIONS IN AREAS WITH SNOW.  THIS COULD RESULT IN
POTENTIALLY DANGEROUS CONDITIONS...WILL EMPHASIZE THIS IN WINTER
STORM PRODUCTS.

AGAIN...IMPORTANT TO REMEMBER COMBINATION OF THE VERY STRONG WINDS
AND ICE AND SNOW WILL MAKE THIS AN EXCEPTIONALLY DANGEROUS SYSTEM
BEYOND A TYPICAL WINTER SYSTEM.

MADE MINOR CHANGES TO DAYS 4 AND 5 TO CONCENTRATE ON IMPENDING MAJOR
WINTER STORM.     ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WATCH FRIDAY NIGHT THROUGH SUNDAY EVENING ROUGHLY
ALONG AND NORTH OF INTERSTATE 80.
IL...WINTER STORM WATCH SATURDAY THROUGH SUNDAY EVENING ROUGHLY ALONG
AND NORTH OF INTERSTATE 80.
MO...NONE.

&&

12/NICHOLS
Hazardous weather outlook, Feb 23, 4:55 AM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 AM CST FRI FEB 23 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-241100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
455 AM CST FRI FEB 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TONIGHT THROUGH THURSDAY

FRIDAY NIGHT THROUGH SUNDAY...AN INTENSE AND SLOW MOVING STORM SYSTEM
WILL IMPACT THE REGION BRINGING HEAVY PRECIPITATION IN THE FORM OF
FREEZING RAIN...SLEET AND SNOW ALONG AND NORTH OF I-80. ICE
ACCUMULATIONS UP TO A HALF INCH ALONG WITH 3 TO 11 INCHES OF SNOW
WILL RESULT IN HAZARDOUS TRAVEL CONDITIONS.  SOUTH OF I-80...RAIN
WILL MIX AT TIMES WITH SLEET AND EVENTUALLY CHANGE TO SNOW SUNDAY
WITH MINOR SNOW AND ICE ACCUMULATIONS EXPECTED.

WIDESPREAD ONE TO TWO INCH LIQUID AMOUNTS FALLING ON PARTIALLY FROZEN
GROUND PLUS THICK ICE ON AREA RIVERS WILL CREATE A SITUATION
FAVORABLE FOR FLOODING AND POSSIBLY FLASH FLOODING. INDIVIDUALS
SHOULD MONITOR THIS SITUATION FOR FURTHER UPDATES.

THE STORM SYSTEM WILL ALSO PRODUCE VERY STRONG EAST WINDS OF 20
TO 30 MPH WITH GUSTS TO 45 MPH.  THIS WILL INCREASE THE RISK OF
DOWNED POWER LINES AND FALLEN TREE BRANCHES IN AREAS WITH
SIGNIFICANT ICE. IN LOCATIONS THAT RECEIVE MAINLY SNOW...THE STRONG
WINDS WILL CAUSE WHITEOUT CONDITIONS REDUCING VISIBILITIES DOWN TO A
FEW HUNDRED FEET.

A WINTER STORM WATCH IS IN EFFECT LATE FRIDAY NIGHT THROUGH SUNDAY
ALONG AND NORTH OF I-80...SEE LOCAL WINTER WEATHER PRODUCTS FOR
FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.  ANY ICE AND
SNOW REPORTS THIS WEEKEND DURING THE EVENT WOULD BE APPRECIATED.

12/NICHOLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather, 1 ice storm. Local standard time, as filed.

Winter Weather, Scotland

When
February 23, 6:00 AM CST to 6:00 PM CST
Where
Scotland forecast zone
Reported by
Trained Spotter
Coordinates
40.453, -92.147 (the zone’s center; the record gives no point)

Ice accumulation of 0.1 inch on trees.

Ice Storm, Clark

When
February 24, 6:00 AM CST to 6:00 PM CST
Where
Clark forecast zone
Reported by
Law Enforcement
Coordinates
40.410, -91.738 (the zone’s center; the record gives no point)

Law enforcement reported tree branches one foot in diameter broken off by heavy ice accumulation.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17538, 15973.